Jul 20, 2006
Dr. Bob, I tested positive 4 months ago and started Kaletra/ Combivir due to very high viral load 0f 600,000 and T cells of 250. After 3 months of treatment My CD4 count went up to 1200 and viral load dropped from 600,000 to 1884. At the fourth month my T cells dropped back down to around 600 while viral load went relatively unchanged. Could this be an indicator of a need for resistance testing? How can T cells drop so rapidly when viral load remains relatively un changed? Your opinion would be greatly appreciated!
Response from Dr. Frascino
Your Kaletra/Combivir HAART regimen appears to have had a very dramatic immunologic (increase in T-cells form 250 to 1200) and virologic (drop in viral load form 600,000 to 1,884) effect over the initial three months of therapy.
The drop form 1200 CD4 to 600 CD4 from month three to four is difficult to explain without additional information CD4%, intercurrent illness, possible lab or technical error for either the 1200 or 600 value, etc.
The unchanged viral load from month three to four could be accurate or possibly also attributed to concurrent variables vaccination, intercurrent illness, lab or technical error, etc.
Since the viral load did not dramatically shoot up, it most likely is not the cause of the change in CD4 cell count.
Is resistance a problem? Perhaps. I recommend getting a resistance test before starting therapy. It is possible you acquired a strain of HIV that is resistant to one or more of the components of your current regimen.
My advice would be to repeat your plasma viral load and CD4 count at month five to see if there is any type of trend, i.e. CD4s declining or viral load declining (or rising). If the plasma viral load remains over 1,000, resistance testing may be helpful to assess the efficacy of your current regimen.
Good luck. Keep me posted if the next set of labs doesn't clarify what's going on, OK?
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is White Spots A Sign Of Acute HIV Infection?
- Bloody Pee After Anal Sex Condom Broke Worried I Have HIV
- Fatigue After Handjob Worried I Have HIV
- Itchy Red Spots After Vaginal Sex Sign Of HIV AIDS
- Rash After Deep Kissing Worried I Have HIV
- Sore Testicles After Oral Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.